HomeAnswersGeneral Medicinehiv testingHow reliable are HIV combi Elecsys results?

Will Humira taken for Crohn's disease interacts with HIV results?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Vinodhini J.

Published At February 13, 2020
Reviewed AtAugust 30, 2023

Patient's Query

Hello doctor,

I am a 31-year-old male. I have been diagnosed with Crohn's disease before years and I have been on Humira 40 mg every two weeks. I had unprotected sex with two different girls a year ago. I have had done three HIV tests and one HIV combi Elecsys at 10 months from the last possible exposure. After a few days of the first possible exposure, I had flu. After a few weeks of the last possible exposure, I started to have some skin condition Sebopsoriasis around my mouth and under my armpit. I am also losing some muscle weight. All my HIV and Elecsys test results came back negative. My questions are:

  1. Are my tests reliable?
  2. Does Crohn's disease affect HIV test results?
  3. Being on Humira, will it affect HIV tests?
  4. Does Humira cause a false negative? Also, I know that sebopsoriasis is associated with HIV.
  5. Is there any other tests I have to do?

I am under huge stress, I need your help.

Hello,

Welcome to icliniq.com.

Going by your description, it seems highly unlikely that you have contracted HIV infection. The ELISA (enzyme-linked immunosorbent assay) detects antibodies to HIV antigens whereas the combi test detects both antibodies and antigen. Since you have done these tests much after the exposure, I believe there is a little chance that you could be harboring HIV infection.

The rashes you have developed are more likely to be a part of Crohn's disease syndrome progression. Humira, although may suppress the production of antibodies, it does not affect the detection of HIV antigen. Crohn's disease has various non-intestinal manifestations that could crop up anytime. I believe the new rashes are a part of Crohn's disease syndrome complex.

Patient's Query

Thank you doctor,

So Humira does affect HIV test, but I read online that Humira does not interfere with HIV test and I also read that the levels of the antigens (P24) go down after two months of been infected. Do you think I need other kinds of HIV test? Is it just a coincidence to have Sebopsoriasis after the possible exposure?

Hi,

Welcome back to icliniq.com.

Humira does not directly affect the HIV test. However, since Humira decreases the overall immunity, it can lead to a decreased immune response against the antigen. I believe another test for HIV is not indicated at present. You should be evaluated for intestinal manifestations of Crohn's disease and treated accordingly. The exact treatment depends upon how severe the manifestations are and whether there is a relapse or not.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ambekar Sudheer
Dr. Ambekar Sudheer

Neurosurgery

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

General Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy